Jump to content
ekd3

ekd3: Tapering Effexor

Recommended Posts

ekd3

For the past 5 years, I had been on Effexor 37.5 mg. While not a huge dose, I realize how extremely difficult it is to taper off of this drug - along with how difficult it was for me to find information about how to taper. I was finally able to do it, and I'm happy to say I'm totally off of Effexor now! So I'm here to share what I did in hopes it can shed some light on this subject...

 

The psychiatrist I had always gone to only offered one method to taper off of Effexor, which was to take one pill every other day, every two days, etc. For those of you reading this, you know that that is next to impossible with the severity of the withdrawal symptoms. I had done some research online about Effexor tapering, and all I could really find in any capacity was in regards to cutting the pills to slowly taper off. So I called my psychiatrist and requested the tablets instead of the capsules I was taking (which proved to be a pain, and took about 2 weeks to finally get). I tried cutting the tablet Effexor 37.5 mg's into halves, fourths, eights, and sixteenths in order to taper instead of taking the pills every other day. This was highly inaccurate, and after 3 months of decreasing by 10% (3.75 mg for me) per month, I realized this was going to take forever to taper off. I had the intense brain zaps, dizziness, nausea, tiredness, irritability, etc. - all of the symptoms that had motivated me to stay on the medication.

 

I found a new psychiatrist who told me about the Effexor-Prozac bridge. I was skeptical at first because I just wanted to get off of medication completely, but after taking time to think about it, it's NOT worth losing days and nights, time off of work or school, time not being able to be spent with friends and family, just to get off of this horrible medication! 

 

Here's what he prescribed me and instructed me to do:

 

Week 1: Take normal dose of Effexor 37.5 mg along with 10 mg Prozac daily

Week 2: Take normal dose of Effexor 37.5 mg every other day and 10 mg Prozac daily

Week 3: Stop Effexor 37.5 completely (I know, a little intimidating but the symptoms were dramatically less!) and take 10 mg and 5 mg Prozac every other day, daily

Week 4 - on: Gradually arrive to 5 mg Prozac daily, then every other day, every two days, every three days, etc. 

 

My psychiatrist told me that I could do any of this at my own pace, but to allow at least a week for the Prozac (taken every day) to be in my system. There were some days where I had mild withdrawal symptoms, being a little tired, small brain zaps, a little stomach ache - but nothing that kept me from living my everyday life. 

 

Obviously I'm no doctor and can't know anyone else's situation but mine, but I hope this helps just a little!

Share this post


Link to post
KarenB

Hello Ekd3,

 

Thank you for sharing your story with us.  I am happy to hear you have been able to end your time on effexor - I am currently tapering this difficult drug,  Are you still on prozac?

 

The only thing I would mention is that we do not recommend skipping doses, as it can cause worse withdrawal symptoms for some people.  How has it gone for you?  Instead, we suggest weighing dry doses or making a liquid in order to taper carefully right to the end.  As you discovered, it is worth taking the time needed.  We also suggest tapering by 10% of the original dose, so the amount a person reduces by is less every time.  

 

I am sure you will find others here who will understand what you have been through,

 

Welcome to Surviving Antidepressants,

Karen 

 

 

 

 

Share this post


Link to post
ekd3

Hi Karen,

 

I'm off of both Effexor and Prozac now. Sorry if my post caused some confusion - I didn't mean to recommend skipping doses, I was just shedding light on the fact that my psychiatrist recommended it. I never actually did, as I know how horrible it is to do. 

 

It has only been with the addition of Prozac that I've been able to taper off of the Effexor, so I would definitely recommend it. Hope this can help. 

 

Ekd3

Share this post


Link to post
dj2010

how long have you been off the effexor now? i have been off venlafaxine 3 months and I am now experiencing intense insomnia

Share this post


Link to post
ekd3

I've been off of Effexor for about 2 months now. I have always had a fairly low energy level and I found that getting off of Effexor increased my energy. That said, I did have some insomnia the first week I was off of Effexor while taking the Prozac, but it went away within a few weeks. Hope it gets better dj2010

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.